High Wind, Lake
- When
- December 11, 6:45 AM CST
- Where
- Lake forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.472, -87.376 (the zone’s center; the record gives no point)
High winds developed across northwest Indiana during the morning of December 11th behind a strong cold front. Wind gusts were frequently between 45 and 55 mph.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
High winds developed across northwest Indiana during the morning of December 11th behind a strong cold front. Wind gusts were frequently between 45 and 55 mph. A few gusts above 58 mph were measured including 66 mph at Gary Airport and 62 mph at Valparaiso Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 11, 5:30 AM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
530 AM CST Sat Dec 11 2021
.SHORT TERM...
Issued at 223 AM CST Sat Dec 11 2021
Through Tonight...
A 989 mb (and falling) low pressure system is currently centered
over Rockford, IL with a surface warm front draped just south of
the Wisconsin state line. Temperatures south of the front are in
the mid to upper 50s...some 30 degrees above typical lows for this
time of year. Along and north of the front, fog and low clouds
are prevalent and temperatures are steady near the 40 degree mark.
As the low pulls away toward Lower Michigan this morning, a blast of
westerly winds gusting 45-55 mph will sweep across our area
bolstered by impressive pressure rises on the order of 9 mb / 3
hours. Such speeds are strong enough to down tree limbs and blow
around outdoor holiday decorations. Winds will gradually ease by
early afternoon as the low further pulls away. Meanwhile, an
impressive deformation band slicing through Iowa will progress
northeastward toward the Wisconsin state line after sunrise,
offering a quick shot of snow. Sometimes the lateral extent of
strong deformation bands end up more expansive h than forecast
models would suggest, and indeed we'll have to keep an eye on
trends over the next few hours to watch for areas perhaps as far
south as I-88 getting in on the brief period of snow. With such
strong westerly winds, any snow will definitely lower visibility.
Yet temperatures expected to remain at or just above the freezing
mark should make it hard for snow to accumulate beyond a tenth or
two, again mainly along the Wisconsin state line. Any snow should
end toward the noon hour.
Tonight will be a much needed reprieve after an active 24 hours with
clearing skies, slackening winds, an overnight lows around 30
degrees.
Borchardt
&&
.LONG TERM...
Issued at 355 AM CST Sat Dec 11 2021
Sunday through Friday...
Following a blustery Saturday, Sunday will start on a much quieter
note. Early morning lows near freezing will be followed by
unseasonably warm temperatures in the afternoon. This is thanks in
part to steady mid-upper level height rises as the trough pushes off
to our east and a potent jet streak parked up to our north.
Additionally, WAA at the low levels will be provided by a broad high
pressure system situated to the southeast which will aid in pulling
afternoon highs into the mid 40's. A dry profile also means that we
will see a good amount of sunshine to wrap up the weekend and kick
off our potentially historic warm stretch.
Gradual ridging will continue over the following couple of days with
the jet sitting comfortably well to our north with the help of a
strong mid-upper level anticyclone down in the Gulf of Mexico whose
surface counterpart will keep the warm air flowing into the CWA down
in the low levels. Monday, we can expect temperatures to peak in the
upper 40's and lower 50's. While our atmosphere will remain mostly
dry through Monday, the aforementioned high down in the Gulf will
begin pumping a good deal of water vapor into the Midwest on Tuesday
which will result in the development of some low and mid level
clouds and potentially even some light showers in the evening. Lower
to middle 50's is where we will find our afternoon temperatures on
Tuesday. The potential for some isolated rain showers will continue
on through the night and into Wednesday with the best chance taking
place Wednesday afternoon and evening ahead of a bitter cold frontal
passage scheduled for Thursday morning. But before that front moves
over the CWA, we could be talking about record-high temperatures for
Wednesday with middle to even upper 60's in the forecast. This will
likely be the warmest day across most of the area in at least a
month. If Chicago manages to reach 66 degrees (the current forecast
is 65), it will be the warmest day in nearly two months.
This cold front moving into the area early Thursday morning is tied
to a deepening center of low pressure pushing across the Great Lakes
and into eastern Ontario fueled by the left exit region of a strong,
cyclonically curved jet max. A very tight theta-e gradient sits in
between the mT and cP air masses. While most of our warm air and
moisture is forced out of the area rather abruptly, most of our
Thursday should be spent warmer-than-normal with midday temperatures
in the lower 40's although temperatures will only fall through the
day meaning we're looking at a midnight high. Upper 30's and low
40's are in store for Friday with more seasonable highs, middle to
upper 30's, expected on Saturday. With a weaker storm system passing
through the upper Midwest late Friday, there is a chance we could
end the week with a little bit of rain or some light snow.
Doom
&&
.AVIATION...
For the 12Z TAFs...
The primary concerns for aviators today are:
* Very strong west-southwest winds becoming west-northwest by mid
morning; sporadic 50 kt gusts through 14Z
* Brief period of IFR ceilings this morning, along with temporary
light rain showers/sprinkles potentially transitioning to brief
light but wind-driven snow/flurries, especially for RFD
A deepening low pressure system over central Lake Michigan early
this morning is providing a tight pressure gradient and resulting
strong west-southwest winds. Gusts of 40 to 47 kt are regular,
with occasional gusts around 50 kt. These trends are expected be
the norm through 14Z and then very gradually inching down into
this afternoon. Confidence in peak gust trends is medium as there
is some uncertainty how frequent the 50 kt gusts will be through
14Z. Confidence is high in the wind direction going from more of
a 250 degrees at 12Z to 270-280 degrees by 14Z-15Z.
A solid area of MVFR to upper end IFR stratocumulus will continue
over the area through early to mid afternoon. Forcing supports
spotty light rain/sprinkles over the Chicago TAF sites by 13Z. As
colder air continues to wrap in, some of this may change to a
brief light snow. Even though the snow will not be heavy, given
the high wind speeds, visibility will likely drop to near or into
the IFR category if brief snow materializes. This is especially
true at Rockford where they have the best snow chance.
Conditions will improve into this afternoon both with regard to
ceilings and easing winds. The winds should continue to abate
after dark, turning back to the southwest to start Sunday. Some
gustiness is expected already by mid to late morning on Sunday.
MTF
&&
.MARINE...
Issued at 525 AM CST Sat Dec 11 2021
As a deepening low pressure system tracks northeast across the
southern half of Lake Michigan this morning, westerly gales will
sweep across the waters peaking just after daybreak and lasting
through early Saturday afternoon. Peak wind gusts of 45 kt are
occurring and occasional storm force gusts are expected this
morning. We continue with the Gale Warning.
Borchardt
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory...ILZ005-ILZ006-ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-
ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-ILZ104-ILZ105-
ILZ106-ILZ107-ILZ108 until 3 PM Saturday.
Wind Advisory...ILZ003-ILZ004-ILZ008-ILZ010 until noon Saturday.
IN...Wind Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until 3 PM
Saturday.
LM...Gale Warning...nearshore waters until 6 PM Saturday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 418 AM CST Sat Dec 11 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-121030- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 418 AM CST Sat Dec 11 2021 /518 AM EST Sat Dec 11 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated Non Thunderstorm Wind Risk. DISCUSSION... Winds upwards of 25-35 mph and gusts as high as 55 mph are expected through this morning before slightly subsiding for the afternoon. These winds will be capable of downing tree limbs and moving outdoor decorations and furniture. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Wednesday... Elevated Non Thunderstorm Wind Risk. Thursday... Limited Non Thunderstorm Wind Risk. DISCUSSION: Winds gusts between 25 and 35 mph are expected Wednesday evening into Thursday afternoon being particularly strong in the overnight hours between Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-121030- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 418 AM CST Sat Dec 11 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. Weather hazards expected... Gale force winds and or very hazardous waves. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday... Hazardous conditions for small craft are likely. Wednesday and Thursday... Hazardous conditions for small craft are likely. Doom Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO IL
123 AM CST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST 3 NNE PONTIAC 40.92N 88.62W
12/10/2021 M58 MPH LIVINGSTON IL AWOS
AWOS STATION KPNT PONTIAC AIRPORT.
0927 PM TSTM WND DMG 1 S MINOOKA 41.42N 88.27W
12/10/2021 GRUNDY IL PUBLIC
LARGE TREE DOWNED. TIME ESTIMATED.
0930 PM TSTM WND DMG GIBSON CITY 40.47N 88.38W
12/10/2021 FORD IL LAW ENFORCEMENT
ROOF PARTIALLY BLOWN OFF A RESIDENTIAL
BUILDING AND A COUPLE TREES DOWNED.
0934 PM TSTM WND DMG CHEBANSE 41.00N 87.91W
12/10/2021 KANKAKEE IL FIRE DEPT/RESCUE
TWO SEMIS BLOWN ON TO THEIR SIDES ON I-57
NEAR MILE MARKER 302. TIME ESTIMATED BASED
ON RADAR.
0935 PM TSTM WND GST 1 WSW NWS CHICAGO-ROMEO 41.60N 88.10W
12/10/2021 M54 MPH WILL IL AWOS
AWOS STATION KLOT ROMEOVILLE - LEWIS
AIRPORT.
0948 PM TSTM WND DMG DONOVAN 40.88N 87.62W
12/10/2021 IROQUOIS IL LAW ENFORCEMENT
COUPLE LARGE TREES DOWNED ON THE OUTSKIRTS
OF TOWN.
1000 PM TSTM WND DMG 2 W CROWN POINT 41.42N 87.41W
12/10/2021 LAKE IN BROADCAST MEDIA
MULTIPLE POWER POLES AND TREES DOWN ALONG
FATHKE ROAD IN CROWN POINT. POSSIBLE TORNADO
BASED ON SUBTLE TORNADO DEBRIS SIGNATURE ON
RADAR. TIME ESTIMATED BY RADAR.
1000 PM TSTM WND GST PEOTONE 41.33N 87.79W
12/10/2021 M50 MPH WILL IL MESONET
MESONET STATION CW7762 PEOTONE.
1017 PM TSTM WND GST DEMOTTE 41.19N 87.20W
12/10/2021 M72 MPH JASPER IN TRAINED SPOTTER
1023 PM TSTM WND DMG 1 SSW OGDEN DUNES 41.61N 87.20W
12/10/2021 PORTER IN PUBLIC
TREES AND POWER LINES DOWN NEAR STAGE COACH
ROAD. TIME ESTIMATED BY RADAR.
1029 PM TSTM WND GST 4 W RENSSELAER 40.94N 87.22W
12/10/2021 M65 MPH JASPER IN MESONET
MESONET STATION IN005 2.7 W COLLEGEVILLE
(INDOT).
1035 PM TSTM WND GST 2 WNW RENSSELAER 40.95N 87.18W
12/10/2021 M69 MPH JASPER IN AWOS
AWOS STATION KRZL RENSSELAER AIRPORT.
1038 PM TSTM WND DMG WHEATFIELD 41.19N 87.05W
12/10/2021 JASPER IN LAW ENFORCEMENT
COUPLE LARGE TREES DOWNED IN THE AREA, AS
WELL AS SEVERAL DOWNED MEDIUM TO LARGE TREES
SCATTERED ABOUT THE COUNTY.
1045 PM TSTM WND GST 2 N KOUTS 41.34N 87.02W
12/10/2021 M54 MPH PORTER IN MESONET
MESONET STATION FW9001 KOUTS.
1056 PM TSTM WND GST 2 ENE REMINGTON 40.77N 87.12W
12/10/2021 M60 MPH JASPER IN MESONET
MESONET STATION IN048 1.7 E REMINGTON
(INDOT).
&&
MTFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
510 AM CST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 AM NON-TSTM WND GST MIDWAY AIRPORT 41.78N 87.76W
12/11/2021 M64 MPH COOK IL ASOS
ASOS STATION KMDW CHICAGO MIDWAY.
&&
BBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
525 AM CST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM NON-TSTM WND GST 5 ENE HERBERT 42.18N 88.70W
12/11/2021 M64 MPH MCHENRY IL MESONET
MESONET STATION IMC01 HERBERT 5 ENE (MCHENRY
DOT).
&&
BBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
536 AM CST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 AM NON-TSTM WND GST ROSEMONT 41.99N 87.87W
12/11/2021 M55 MPH COOK IL MESONET
MESONET STATION EW1098 ROSEMONT.
&&
BBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
537 AM CST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 AM NON-TSTM WND GST DUPAGE AIRPORT 41.92N 88.25W
12/11/2021 M54 MPH DUPAGE IL ASOS
ASOS STATION KDPA WEST CHICAGO - DUPAGE
ARPT.
&&
BBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
558 AM CST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 AM NON-TSTM WND GST DUPAGE AIRPORT 41.92N 88.25W
12/11/2021 M60 MPH DUPAGE IL ASOS
ASOS STATION KDPA WEST CHICAGO - DUPAGE
ARPT.
&&
BBThe national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995825, 995829, 995830, 995826.